Banach Journal of Mathematical Analysis

Orthogonal bases and a structure of finite dimensional normed linear spaces

Kichi-Suke Saito and Ryotaro Tanaka

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we consider orthonormal bases for finite dimensional normed linear spaces which are related to Birkhoff orthogonality. We also study the relationship between orthonormal bases and a structure of finite dimensional normed linear spaces.

Article information

Banach J. Math. Anal., Volume 8, Number 1 (2014), 89-97.

First available in Project Euclid: 14 October 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46B20: Geometry and structure of normed linear spaces
Secondary: 46B25: Classical Banach spaces in the general theory

Birkhoff orthogonality orthonormal basis normed linear space


Tanaka, Ryotaro; Saito, Kichi-Suke. Orthogonal bases and a structure of finite dimensional normed linear spaces. Banach J. Math. Anal. 8 (2014), no. 1, 89--97. doi:10.15352/bjma/1381782089.

Export citation


  • J. Alonso, Any two-dimensional normed space is a generalized Day-James space, J. Inequal. Appl. 2011, 2011:2, 3 pp.
  • J. Alonso, H. Martini and S. Wu, On Birkhoff orthogonality and isosceles orthogonality in normed linear spaces, Aequationes Math. 83 (2012), 153–189.
  • R. Bhatia, Matrix analysis, Springer-Verlag, New York, 1997.
  • G. Birkhoff, Orthogonality in linear metric spaces, Duke Math. J. 1 (1935), 169–172.
  • S.O. Carlsson, Orthogonality in normed linear spaces, Ark. Mat. 4 (1962), 297–318.
  • M.M. Day, Polygons circumscribed about closed convex curves, Trans. Amer. Math. Soc. 62 (1947), 315–319.
  • M.M. Day, Some characterizations of inner product spaces, Trans. Amer. Math. Soc. 62 (1947), 320–337.
  • C.R. Diminnie, A new orthogonality relation for normed linear spaces, Math. Nachr. 114 (1983), 197–203.
  • R.C. James, Orthogonality in normed linear spaces, Duke Math. J. 12 (1945), 291–302.
  • R.C. James, Inner products in normed linear spaces, Bull. Amer. Math. Soc. 53 (1947), 559–566.
  • R.C. James, Orthogonality and linear functionals in normed linear spaces, Trans. Amer. Math. Soc. 61 (1947), 265–292.
  • R. Khalil, Orthogonality in Banach spaces, Math. J. Toyama Univ. 13 (1990), 185–205.
  • B.D. Roberts, On the geometry of abstract vector spaces, Tohoku Math. J. 39 (1934), 42–59.
  • K.-S. Saito, M. Kato and Y. Takahashi, Absolute norms on $\mathbb{C}^n$, J. Math. Anal. Appl. 252 (2000), 879–905.
  • K. Sundaresan and O.P. Kapoor, $T$-orthogonality and nonlinear functionals on topological vector spaces, Canad. J. Math. 25 (1973), 1121–1131.
  • R. Tanaka and K.-S. Saito, Every $n$-dimensional normed space is the space $\mathbb{R}^n$ endowed with a normal norm, J. Inequal. Appl. 2012, 2012:284, 5pp.